TUM School of Governance Doctoral Candidates' Workshop

Technology and the Quality of Democracy:

Technological Innovations for Democracy and the Democratization of Digital Technologies

 

 

29-30 November 2018

Room H.001

TUM School of Governance - Technische Universität München

Richard-Wagner-Straße 1, 80333 München

 

About the Workshop

The workshop “Technology and the Quality of Democracy” seeks to disentangle complex interrelations between democracy and digital technologies. It aims to promote the discussion among PhD students and young scholars interested in and researching the interrelationship between democracy and technology, with the ultimate aim of creating an academic network among them and other senior researchers.

The workshop seeks to address questions such as:

·       How can technology safeguard, or generate distrust in democracy?

·       How can digital technologies bring about (more) democratic governance and support democratic innovations?

·       How does technology shape human interactions in regards to democratization processes in both democratic and authoritarian societies?

·       Who is eligible to govern and regulate technological developments?

·       What are the political and ethical implications in terms of freedom, equality, and control of digital technologies?

The workshop intends to address some of the following topics (but is not limited to):

  • Public opinion and digital (social) technologies, political representation and participation, democratization in and through social media;
  • Digital technologies and their effects on democratic outcomes, processes and democratic institutions (elections, voting, protests, political mobilization, etc.);
  • Decision-making processes at multiple levels (global, regional, national, local), where new digital technologies have had or can potentially alter the conditions under which decisions take place;
  • Political phenomena related to Internet and politics, in particular its democratic effects e.g. echo-chambers, filter-bubbles, hyperactive users, homophily;
  • Democratic regulation of digital technologies, e.g. ethical and democratic impacts of algorithmic or machine-learning decisions.

Workshop Organizers

o   Abdel Fattah Alshadafan, Chair of International Relations

o   André Isidro, Chair of European and Global Governance

o   Bernd Firuz Kramer, Chair of Political Data Science

o   Milan Chen, Chair of Environmental and Climate Policy

o   Ernesto Cruz Ruiz, Chair of International Relations

The workshop is supported by a grant from the TUM-GOV Center for Doctoral and Postdoctoral Studies.

 

Workshop Format

The workshop is programmed to last for two days. It will start during the afternoon of November 29, and end at mid-day of November 30. The workshop will feature four scientific panels (each including 3 presentations), and three keynote speakers (presenting at the end of each day).

The keynote speakers’ presentations will be open to anyone, i.e., the scientific community, HfP/TUM students, and members of the general public interested in the topics.  The keynote slots consist of 45 minutes for presentations plus 30 minutes for Q&A/discussion.

During the workshop panels, participants will present their papers for 15-20 minutes, followed by comments from a discussant (3 minutes), and a brief discussion of the papers in relation to the other papers presented on the panel (10-15 minutes), plus a general Q&A (10-15 minutes). The maximum amount of time for the whole panel is 1 hour and 30 minutes. Although these presentations are to be closed to the participants of the workshop, interested people in them might take part in it by registering themselves in a guests list.

 

Date and Location

·       29-30 November 2018

 

·       TUM School of Governance – Room H.001 (Richard-Wagner-Straße 1, 80333 München)

 

Keynote Speakers

·       Prof. Dr. André Bächtiger (University of Stuttgart)

·       Dr. Jasmin Fitzpatrick (Johannes Gutenberg University Mainz)

·       Dr. Bastian Rottinghaus (Heinrich Heine University Düsseldorf)

 

First keynote presentation (29 November 2018, Room H.001, 16:45)

Prof. Dr. André Bächtiger, University of Stuttgart

“Deliberation in the Digital Age”

 

The presentation will firstly contrast the effects of deliberation under ideal face-to-face conditions with effects of synchronous e-deliberation. Then the presenter will go on to new e-deliberation technologies, especially asynchronous deliberation forums with artificial moderation. Thirdly, the keynote speaker will talk about evaluation techniques, again starting with hand-coded data to rule-based techniques and machine-learning tools.

Prof. Dr. Bächtiger holds the Chair of Political Theory at the Department of Social Sciences at the University of Stuttgart since 2012. His research focuses on the challenges of mapping and measuring deliberation and political communication as well as understanding the preconditions and outcomes of high-quality deliberation in the contexts of both representative institutions and mini-publics. He is co-editor of the forthcoming Oxford Handbook of Deliberative Democracy (co-edited with John Dryzek, Jane Mansbridge, and Mark Warren) and Mapping and Measuring Deliberation (co-authored with John Parkinson, Oxford University Press 2019).

 

Second keynote presentations (30 November 2018, Room H.001, 12:30)

Dr. Jasmin Fitzpatrick, Johannes Gutenberg University Mainz

“'Net' gain? Chances and Challenges for Political Organizations in the Digital”

 

The Digital holds many opportunities for political organizations such as political parties and civil society organizations. Administration, advertisement, fundraising, and engaging supporters – organizations can perform all these tasks online. However, does it make sense to transfer these aspects into the Digital? Organizations have to weigh benefits and costs of creating an online presence. The presentation suggests a five-pillar model for organizations migration into the digital, which enables (a) structuring existing research and (b) analyzing organizations with different methods. The presentation discusses selected examples.

Dr. Jasmin Fitzpatrick works as a research fellow at the Department of Political Science of the JGU Mainz. Her research interests focus on individuals’ attitudes and behavior, political organizations and the links between the micro and the meso level. This includes e.g. the political communication of organizations, linkage (failure) and organizations’ tactics to intensify communication with and participation of members and affiliates. She connects these phenomena to the digitalization of society.

 

Dr. Bastian Rottinghaus, Heinrich Heine University Düsseldorf

“Worth the effort? Attitudinal Effects of Top-Down-Online-Consultations on its Participants”

Governments around the world are increasingly relying on online means in order to involve citizens into the decision-making process. Not only does this answer to citizens’ demands for more involvement, politicians along with public administration also hope that such offers of engagement will restore legitimacy to policies and politicians. However, this hope for democratic renewal is based on assumptions with little concrete empirical evidence for a connection between participation by citizens – in particular via online means – and their legitimacy beliefs. The presentation reports on the results of a comparative research effort in which almost identical online consultations in three German cities were systematically evaluated on the base of a representative survey as well as online surveys of the participants of the three online dialogues.”

Dr. Rottinghaus works since 2016 as a researcher at the Düsseldorf Institute for Internet and Democracy (DIID) at the Heinrich-Heine-University Düsseldorf. In his research he focusses on attitudinal effects of political (online-) participation among participants and non-participants as well as on sociological factors that influence this relation and/or those factors which are facilitating or inhibiting the participation in those processes and influence their perception by the participants and non-participants.

 

Participants and Co-Authors

·       Rita Bitar Deeb, Ana María Isidoro Losada (Free University of Berlin, Germany), Ana María Isidoro Losada (Free University of Berlin, Germany)

·       Ahmadreza Asgharpourmasouleh (Ferdowsi University of Mashad, Iran), Masoud Fattahzadeh (Ferdowsi University of Mashad, Iran), Daniel Mayerhoffer (Universität Bamberg, Germany), Jan Lorenz (Jacobs University Bremen / GESIS Köln, Germany)

·       Ekaterina Markovich (University of Turku, Finland)

·       Abdel Alshadafan (TUM School of Governance, Germany)

·       Nora von Ingersleben-Seip (TUM School of Governance, Germany)

·       Joschua Helmer (University of Cambridge, United Kingdom)

·       Christoph Abels (Hertie School of Governance, Germany)

·       Trajche Panov (University of Bergen, Norway)

·       Stephanie Gast Zepeda (King's College London, United Kingdom), Nayeli Gast Zepeda (Karlsruher Institut für Technologie, Germany), Volker Gast (Universität Jena, Germany)

·       Christian Stricker (TUM Munich Center for Technology in Society, Germany)

·       Vellah Kedogo Kigwiru (TUM School of Governance, Germany)

·       Juan Carlos Medina Serrano (TUM School of Governance, Germany)

 

·       Workshop Program – 29 November (Thursday)

 

Time

Activity

Duration (minutes)

 

12:30

Arrival of participants

30 min

 

13:00

 

Workshop Welcome and Opening Remarks

 

Prof. Dr. Tim Büthe

(TUM School of Governance & Duke University)

15 min

13:15

 

Panel 1: The Effects of Social Media on Democracy

Discussant: Prof. Dr. Tim Büthe

 

·        Daniel Mayerhoffer (University of Bamberg, Germany)

“On the Fate of Social Protests:
Modelling the Coevolution of Street Protests and their Public Image in Social Media”

 

·        Christoph Abels (Hertie School of Governance, Germany)

“Is Social Media Threatening Democracy?  A Review of Potential Effects on Individuals and Groups”

 

·        Juan Carlos Medina Serrano (TUM School of Governance, Germany)

“Monitoring Political Discourse on Social Media Channels”

 

1h 30 min

 

14:45

Coffee Break

15 min

15:00

 

Panel 2: Technologies Eroding Democratic Institutions

Discussant: Prof. Dr. Stefan Wurster

 

·        Joschua Helmer (University of Cambridge, United Kingdom)

“Power and Structure in Digital Capitalism: The Impact of Digital Innovation on the Prerequisites of Liberal Democracy”

 

·        Rita Bitar Deeb (Free University of Berlin, Germany)

“The Strength of Authoritarian Technologies:
Subsidized Food and Cheap Gasoline Only through State Surveillance”

 

·        Ekaterina Markovich (University of Turku, Finland)

“A Game-Changer or a Rule-Breaker?
The Privacy/Security Debate and Its Effect on Democracy and Digital Technologies”

 

1h 30 min

 

16:30

Coffee Break

15 min

 

16:45

 

Keynote speaker

 

Introduction: Prof. Dr. Stefan Wurster

 

Prof. Dr. André Bächtiger
(University of Stuttgart)

“Deliberation in the Digital Age”

 

 

45 min

17:30

Public comments / questions

30 minutes

 

19:00

Post-workshop gathering at a local restaurant

 

 

 

Total Time

5 hours

30 minutes

 

·       Workshop Program – 30 November (Friday)

Time

Activity

Duration (minutes)

 

08:30

Arrival of participants

30 min

 

09:00

 

Panel 3: The democratic regulation of technologies

Discussants: Prof. Dr. André Bächtiger and Dr. Tobias Rommel

 

·        Abdel Alshadafan (TUM School of Governance, Germany)

“Collaboration, not collusion: safeguarding the public interest in standardization”

 

·        Nora von Ingersleben-Seip (TUM School of Governance, Germany)

“Fostering competition in markets with data network effects: The case for an industrial data strategy based on authorized sharing”

 

·        Vellah Kedogo Kigwiru (TUM School of Governance, Germany)

“The Adoption of Technology in the Kenyan Electoral Process: Lessons from the 2013 and 2017 Presidential Election”

 

1h 30 min

 

10:30

Coffee Break

15 min

10:45

 

Panel 4: Enhancement of Citizen Participation and Democratic Values

Discussant: Dr. Jasmin Fitzpatrick

 

·        Trajche Panov (University of Bergen, Norway)

“Digitally Connected and Unequal – The Relationship between Digital Inequality and Political Participation”

 

·        Stephanie Gast Zepeda (King's College London, United Kingdom)

“Measuring Issue Responsiveness in the European Union with Topic Mining:
A Quantitative Analysis of Issue Salience in Public Opinion of the European Parliament and EU legislation”

 

·        Christian Stricker (TUM Department of Informatics, Germany)

“Voting.ml: A Web-Based Tool for Preferential Voting Rules”

 

1h 30 min

 

12:15

Coffee Break

15 min

 

12:30

 

Keynote speakers

 

Introduction: Prof. Dr. Tim Büthe

 

 

Dr. Jasmin Fitzpatrick (Johannes Gutenberg University Mainz)

“Net” gain? Chances and Challenges for Political Organizations in the Digital

 

Dr. Bastian Rottinghaus (Heinrich Heine University Düsseldorf)

“Worth the effort? Attitudinal Effects of Top-Down-Online-Consultations on its Participants”

 

45 min

13:15

Public comments/questions

30 minutes

 

13:45

Workshop Closing Remarks

 

Prof. Dr. Eugénia da Conceição-Heldt

(TUM School of Governance / Hochschule für Politik München)

 

15 minutes

 

14:00

End of the workshop

 

 

 

Total Time

5 hours

* Total duration of the 2-day workshop is 10 hours 30 minutes